Jump to content

New onset adrenaline surges, tinnitus, and brain zaps. Anyone?


Recommended Posts

For the past week or so I've been having episodes of very brief, but repetitive dizziness/zap feeling when I lie down and especially when I close my eyes.

It feels like a sudden and brief (few seconds at most) feeling of sudden dizziness/vertigo/brain zap followed by a rush of adrenaline and tinnitus on one ear. Sometimes it even feels like pre-syncope. When the zap is strong, my muscles involuntarily twitch like a hypnic jerk. I immediatly feel anxious afterwards. It's a very hard feeling to describe, sometimes it feels like electric shocks through my body, along with adrenaline. The dizziness/adrenaline feeling itself only lasts a second or two. It's very brief, but it keeps happening and since it always happens when I'm lying down it prevents me from sleeping and even awakens me from sleep, which is making me suffer from insomnia as well. Lately I've been awakening every 2-4 hours while sleeping because of this.

Important to point out that I never feel this dizzy/zap feeling while standing. It only happens when I'm lying down with my eyes closed. Also, I don't know if related, but there are also occasional episodes of tinnitus out of nowhere. I'll get sudden episodes of brief one sided tinnitus, which usually comes on right before a strong surge/zap.

This has been very distressing to me, as it has severely messed with my sleep. Last night I literally spent 4 or 5 hours trying to drift off to sleep, but being awakened every time by this scary zap/surge feeling every single time.

The brain zap/adrenaline surge type feeling is kind of similar to SSRI withdrawal, but I haven't taken these meds in years, so it's not that.

I'm actually really hoping it's just yet another manifestation of my autonomic dysfunction and not something more serious like a tumor or MS.

Anyone here with this symptom?

Link to comment
Share on other sites

@Pietro - I do not get the "zapped" feeling you describe, but I do get periods of tinnitus and other hearing related sensations when I loose circulation to my brain. It is caused - along with the dizziness - from inefficient circulation to the ear. This can be caused by excessive vasoconstriction OR vasodilation, in both cases there is not enough blood going to the head and brain, causing those symptoms as well as pre-syncope. This happens to my sister as well, and she sees her ENT for this. They give her IV fluids and the symptoms improve rapidly - because the fluids restore circulation to the ear and brain. 

Link to comment
Share on other sites

@Pistolwow, that sounds kind of serious. Wouldn't insufficient blood circulation to the brain be highly indicative of stroke risk? Sounds more sinister than dysautonomia. I really hope this isn't the case. Or maybe I didn't understand your post properly. 

Link to comment
Share on other sites

@Pietro - loss of circulation to the brain is a common cause of the symptoms experienced in POTS: brain fog, lightheadedness, fatigue - all symptoms that can stem from decreased circulation reaching the brain. No - there is no stroke risk involved since the blood loss in ischemic stroke is usually caused by a blood clot preventing blood from reaching a certain area of the brain. The symptoms in POTS are caused by not enough blood reaching the brain and therefore the brain is not receiving enough oxygen. 

I have a severe case of HPOTS and NCS ( or NMS ), and I experience a sudden increase in BP caused by vasoconstriction ( too much adrenaline ) which can cause so severe loss of circulation that I take seizures. It can also cause a sudden drop in BP which in turn causes blood pooling from vasodilation, in which case the blood flow to the brain stops and I faint. 

Both scenarios cause brain fog, fatigue and lightheadedness , and the low BP can cause tinnitus and vision changes associated with pre-syncope. 

14 hours ago, Pietro said:

The brain zap/adrenaline surge type feeling is kind of similar to SSRI withdrawal, but I haven't taken these meds in years, so it's not that.

Are you on any other meds that could cause this symptom? I am also wondering: if it only happens when lying down could it be a sudden drop in BP? Have you ever taken your BP and HR when this happens? It might shed a light on what happens. 

Link to comment
Share on other sites

Hi, I am sorry to hear that you are going through this as I know it is not pleasant at all. Yes, I had this in 2007 when the POTS symptoms really took hold and my HR and BP went very low indeed, at one point my BP was 65/32 and I couldn't walk. I also developed neuropathy at the same time. I had lots of brain zaps as I tried to sleep and I mentioned it to several doctors in A&E but no one took any notice of me. For a short time I even had hallucinations. The more stressed I got the worse they became. I had finger and limb jerks around the same time. After a while they settled and I was put on Gabapentin and Nortriptyline which helped me a lot. I had to calm my body down and decided I needed to do something and looked for guided meditation and it really worked for me. After a few weeks things did get a lot better. I had been so stressed that was feeding the fire and I was so anxious and worried about what was happening to me. The tinnitus was bad and I would hear screeching in one ear then go deaf for a couple of hours. I'm guessing it was because there was restricted blood-flow to my head. That improved over time. I wish you the best and if you need some advice etc just message me. By the way, the neurologists told me at the time that it was the way that I was thinking that was causing my symptoms. They were wrong as I went onto be diagnosed with EDS, POTS, neuropathy and I have many other related health problems. 

Link to comment
Share on other sites

@TCP and @PistolThank you both for the detailed responses! I do suspect I may have some low blood pressure problems, as about a year ago I picked up some 90/60 readings after eating and napping. Unfortunately my BP machine has broken since then, so I can't see what my readings are like with these new symptoms. In the hospital my BP is always either normal or borderline normal/high (possible White Coat Syndrome).

My only question about that possibility of these symptoms being due to low BP is: wouldn't I feel better while lying down and worse on standing? Since as I understand it, those who suffer from low BP have more intense symptoms while standing due to blood flow having to fight against gravity. In my case, however, I feel worse while lying down or slouching and way better while standing. I don't recall even having any zaps/tinnitus/surge episodes while standing up. It always happens while I'm sitting or lying down.

 

I also don't know what is the underlying cause to my dysautonomia, which is always scary. I've had symptoms since I was about 13 years old (28 years old now). I went through several years of doctors and cardiologists brushing me off as merely having anxiety or panic disorder. It wasn't until two years ago where I got a very vague "autonomic dysfunction" diagnose after several normal cardiac exams. I'm actually getting a Brain MRI in exactly a week since I've had more neurological symptoms popping up this last year (numbness, mental fatigue, dizziness, etc) and now this. Before my symptoms were almost universally related to heart rate and things like heat intolerance and occasional GI stuff. Now I'm having these really intense neurological symptoms which are really making me scared.

Link to comment
Share on other sites

@Pistolregarding your question about meds and vital signs: I'm currently on 0.5mg Klonopin before bed. My BP machine is broken like I said, but I have a pulse ox. My spo2 is always normal range (96-98%) and HR anywhere from 70-110 (my heart rate is very dynamic during the day).

Link to comment
Share on other sites

I have had the brain zaps, twitching, and adrenaline rushes at night. It can be related to the position your neck/spine is in when you're lying down. If things are wonky it can impede the flow of spinal fluid to the brain. I see an osteopath on a regular basis and that helps. A tiny dose of gabapentin at night also helps.

Link to comment
Share on other sites

  • 1 month later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...